To add my twopennorth to the discussion, I have taken several DMDs and have had some side effects from most that have ended with my coming off the treatment. So as follows:
- Avonex - Summer 2002 (4months)
I was diagnosed in 2002 and at that time only the 4 injectables were on offer, Avonex, Betaferon, Rebif and Copaxone. I was sent away with several videos, told to make a choice and ended up choosing Avonex because it was once weekly. (Btw there were virtually no MS nurses then, I was pretty much alone with the decision.) I had pretty bad cognitive problems with Avonex but it took me months to explain this to the neurologist because of the cognitive problems. He (Dr Giovannoni who now does the Barts blog mentioned by Moyna) explained that occasionally beta interferon can exacerbate existing MS symptoms and it appeared that the Avonex had caused previously unknown cognitive issues to go bananas (not his exact phrasing but still…) The side effects went away pretty much instantly when I stopped the drug.
- Copaxone - early 2003 (5 years)
I had no real side effects from this which is why I took it for several years. Eventually I started relapsing more frequently and decided together with my neurologist to stop. I was considering starting Betaferon and had the blood tests for it but my liver started behaving badly (unexplained hepatitis) so didn’t start it and was instead eventually referred to another neighbouring neurologist who could help with more up to date DMDs.
- Tysabri - April 2009 (4 months)
I had to be referred again to Kings Hospital in London for this as it wasn’t available on the South coast where I live. Which accounted for a very long delay in starting. It was very difficult to keep getting to London every month and eventually I decided that there didn’t seem to be sufficient benefits to make the fatigue I was suffering as a result of the travelling worthwhile. In retrospect this may not have been the best decision. No major side effects, apart from severe fatigue each month following the infusion.
No DMD until major relapse in January 2012 made me unable to walk. I can still not walk without an orthotic device or FES plus a walker. Even with these I can only walk a few metres about 3 times a day.
- Tysabri - September 2013 (4 months)
I had been trying to get back on a DMD since my big relapse. Eventually my relatively local hospital started running a Tysabri clinic. This time however, the Tysabri gave me hepatitis. It was discovered during the blood tests taken at infusion 4. It took a couple of months to get the liver working properly again.
5 Tecfidera - March 2015 (8 months)
It took some time to get the go ahead for the Tecfidera clinic to be set up, and then to get a space within the clinic as they were having to recruit more staff to administer the new service. I experienced a bit of nausea from the Tecfidera but was pretty much sorted with diet and side effects when it was discovered on my 6 month blood test that I had a big drop in lymphocytes. The blood tests were repeated over the next 2 months while I continued on the drug. Ultimately I had to stop the DMD in November last year. Low lymphocytes does not in itself cause any symptoms but it can leave you open to infections. Over the next few months my lymphocytes should recover.
December 2015 to present
I am still prepared to take another DMD as I still have active relapsing MS. It does not always remit very well these days because I’ve spent so little time on an effective DMD that I am now very disabled. Once my lymphocytes recover, I will be discussing with my neurologist whether there is another DMD that I am eligible to take that will not affect my lymphocytes or liver!
In your position, I would very strongly recommend that you start a DMD. Tecfidera is an excellent first line drug, so I’d consider Paolos advice to be very useful. Have a go of the DMD decision helper tool on the MS Trust website as mentioned by Lenney. When I was diagnosed there were few options and not much in the way of support (see Dr Geoffs reply). You now have a variety of drugs, great support and all the DMDs are well monitored to ensure side effects are dealt with efficiently. The side effects I’ve experienced hopefully demonstrate that whilst there are potential side effects from all the drugs, the ones I’ve taken all have a short half life. This means their effects leave your body fairly quickly and you would have to be very very unlucky and badly monitored to contract a really serious side effect from any of these.
With Lemtrada, it does look like a more effective drug, and is potentially close to being a cure. But it also has potential serious side effects and a longer half life. If you have very active early RRMS, and were otherwise fit and strong then I would consider it. Likewise HSCT. If you have milder MS symptoms, then go for one of the other first line treatments. As you’ve not been on a DMD yet, you wouldn’t normally be eligible for Tysabri. Which would indicate Tecfidera or Gilenya as being the best options as these have the best results and are both oral therapies.
Good luck with your decision making. Hopefully all the above posts will help.